Pennsylvania, 2017

Tornado in Pennsylvania, August 4, 2017

August 4, 2017 · NWS CTP · 1 event in 1 county or zone

An EF1 tornado touched down briefly near Needmore in Fulton County during the early evening of August 4, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF1 tornado touched down briefly near Needmore in Fulton County during the early evening of August 4, 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 4, 2:32 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 4, 2:32 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
332 PM EDT Fri Aug 4 2017

.SYNOPSIS...
Warm and more humid conditions will prevail for the rest of
today until a strong cold front pushes east through the region
tonight, bringing cooler and drier conditions for the weekend.
Unseasonably cool weather will continue into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Instability continuing to increase in the warm and humid airmass
and some of the stronger cells (occurring mainly in small
clusters so far) have had cores of 50 dbz a few kft above the
-20C level with borderline large hail and a few instances of
 localized wind damage in the form of downed trees.

Severe TSRA watch #439 in effect until 01Z Sat for all but 4 of
our SE CWA counties.

The latest several runs of the RAP13 continue to paint
an area of increasing 0-1km EHI working its way gradually nwd
across the lower and mid Susq Valley during the afternoon hours.
although most cells occurring in that area now appear sub-
severe, the enhanced southerly LLJ (and apparent highest ML cape
in the CWA of 2000+ J/kg) has resulted in some reports of wind
damage just to the west and north of KCXY over the past hour or
so.

The focus from now until the CFROPA tonight will be on areas of
increasing low-mid level shear and small areas of EHIs
exceeding 2 m2/s2 (mainly across the nrn and eastern parts of
the CWA, where the near sfc wind remains backed to the SE or
SSE, helping to enhance llvl theta-e convergence and updraft/EHI
strength). These values of EHI will support some isolated
supercells with a chc for an isolated EF0/EF1 tornado.

The other threat from the SHRA/TSRA will be at least some
localized poor drainage flooding and minor stream flooding as
there are several areas of low 1-hour FFG just a tad over one
inch, thanks to small pockets of recent very heavy rainfall.

Little change made to temps for the rest of this afternoon,
while pops were adjusted upward slightly in most areas to
the likely and categorical range.

Storms will persist for a few hours after dark (01-06z Sat)
given the degree of large-scale ascent with vigorous upper
level system and timing of the seasonably strong surface cold
front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch
rainfall amounts along/ahead of cold FROPA ending 06z Sat with
localized 1.5 to 2.5 inch amounts (especially across the Susq
Valley and Ncent mtns.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
High pressure builds over central PA with a cool Sunday morning
lows from the upper 40s in the northern tier to the mid 50s in
the south. Sunny and dry in the east as the high center slides
off the coast. Some clouds in the west with a slight chance of
showers in the afternoon over the mountains and northwest. This
is as the ridge breaks down and weak short-waves move east in
the flow. Increasing chances for showers into the evening and
overnight into Monday. Some thunder possible mainly Monday
afternoon. High temps Sunday and Monday in the 70s.

Low and front crosses PA monday and off the coast Monday night
with diminishing POPs. Just a slight chance of lingering showers
Tuesday in the Northeast and Poconos and Southwest Laurel
Mountains. High pressure and cooler air moves in by Tuesday
night into Wednesday morning with lows again in the 50s most
areas. Just a slight chance of a shower in the Laurel Mountains
Wednesday afternoon. Next system increases chances for rain
moving back into Central PA wednesday night into Thursday. With
a chance of showers or thunderstorms lingering into Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
some additional heating for the mid to late afternoon should
continue to gradually expand the areal coverage of convection
across the entire area. More certain timing for TSRA will be
late in the aftn and through the entire evening as a strong
cold front approaches from the west and is preceded by a few
compact mid/upper level jet maxes.

The timing of the cold frontal passage late tonight across the
Susq Valley and points east will mean the likelihood of
shra/sctd TSRA lingering from KMDT and KLNS...north to KIPT.

Will knock the mentions of thunder out after 04Z over the west
and 09Z east.

.OUTLOOK...
Sat-Sun...No sig wx.
Mon...Showers likely, chance of thunderstorms.
Tue...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Watson
AVIATION...Lambert
Hazardous weather outlook, Aug 4, 12:55 PM EST, 4 hours before
Hazardous Weather Outlook
National Weather Service State College PA
155 PM EDT Fri Aug 4 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-051800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-
155 PM EDT Fri Aug 4 2017

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

In addition, training of several thunderstorms over a given
location could lead to locally heavy rain of over one inch
in just 30 minutes. This heavy rain could produce minor
flooding of poor drainage areas and some small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-059-065-066-051800-
Schuylkill-Lebanon-York-Lancaster-
155 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated strong thunderstorms with brief gusty winds of 40
to 50 mph and up to dime size hail are expected this
afternoon and this evening. Training of several thunderstorms
over a given location could lead to locally heavy rain of over
one inch in just 30 minutes. This heavy rain could produce minor
flooding of poor drainage areas and some small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Aug 4, 4:12 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     3 NW DUNCANSVILLE       40.46N  78.47W
08/04/2017                   BLAIR              PA   FIRE DEPT/RESCUE

            TREES DOWN ALONG SUGAR RUN ROAD IN ALLEGHENY TOWNSHIP.

&&

EVENT NUMBER CTP1701329

EVANEGO
Local storm report, Aug 4, 4:16 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     BELLWOOD                40.60N  78.33W
08/04/2017                   BLAIR              PA   FIRE DEPT/RESCUE

            TREES REPORTED DOWN NEAR BELLWOOD.

&&

EVENT NUMBER CTP1701330

EVANEGO
Local storm report, Aug 4, 4:33 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     SHENANDOAH              40.82N  76.20W
08/04/2017                   SCHUYLKILL         PA   911 CALL CENTER

            PART OF A ROOF BLOWN OFF A STRUCTURE ON WEST ARLINGTON
            ST IN SHENANDOAH.

&&

EVENT NUMBER CTP1701331

EVANEGO
Local storm report, Aug 4, 4:43 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     1 NNW ENNISVILLE        40.65N  77.85W
08/04/2017                   HUNTINGDON         PA   911 CALL CENTER

            NUMEROUS TREES AND WIRES REPORTED DOWN ALONG ROUTE 26
            IN NORTHERN HUNTINGDON COUNTY.

&&

EVENT NUMBER CTP1701332

EVANEGO
Special weather statement, Aug 4, 4:44 PM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
544 PM EDT FRI AUG 4 2017

PAZ012-041-045-042230-
Southern Clinton PA-Northern Clinton PA-Northern Lycoming PA-
544 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND CLINTON
COUNTIES UNTIL 630 PM EDT...

At 544 PM EDT, Doppler radar indicated a strong thunderstorm near
Flemington, moving north at 40 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Lock Haven, Glen Union, Waterville, Hyner, Cedar Run, Cammal, Slate
Run, English Center, Mill Hall, Little Pine State Park, Flemington,
Monument, Beech Creek, Lock Haven University and Ski Sawmill Ski
Area.

LAT...LON 4106 7752 4112 7773 4148 7762 4148 7760
      4154 7759 4155 7716
TIME...MOT...LOC 2144Z 200DEG 32KT 4117 7758

RXR
Special weather statement, Aug 4, 4:51 PM EST, 4 minutes before
Special Weather Statement
National Weather Service State College PA
551 PM EDT FRI AUG 4 2017

PAZ006-012-037-041-042230-
Potter PA-Northern Clinton PA-Northern Lycoming PA-Tioga PA-
551 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER...TIOGA...AND
CLINTON COUNTIES UNTIL 630 PM EDT...

At 551 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Whitesville to Cherry Springs State Park to
Tamarack. Movement was northeast at 30 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Cross Fork, Galeton, Harrison Valley, Cherry Springs State Park,
Hyner, Westfield, Denton Hill State Park, Tamarack, Ole Bull State
Park, Lyman Run State Park, Gaines, Ulysses, Knoxville and Ski Denton
Ski Area.

LAT...LON 4180 7745 4128 7759 4142 7789 4165 7791
      4200 7777 4200 7741
TIME...MOT...LOC 2151Z 221DEG 27KT 4199 7771 4168 7784 4140 7783

RXR

The radar

The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fulton

When
August 4, 4:55 PM EST to 5:01 PM EST
Where
Fulton County, 1.11 mi ENE of Needmore to 1.21 mi NNW of Gem
Rating
EF1
Path length
1.22 mi
Path width
200 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.855, -78.150

An EF1 tornado with an estimated maximum wind speed of 100 mph was confirmed by a NWS survey team to have touched down in Fulton County on August 4, 2017. The tornado touched down near Pleasant Grove Road (State Road 3007) and traveled northeastward for about 5 minutes, snapping and uprooting several swaths of trees along its path. It was estimated that approximately 150 trees were snapped or downed by the tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyThe tornado archive for Pennsylvania, 2017Warnings in Pennsylvania, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705509.